Hail, Tuscarawas
- When
- June 19, 6:10 PM EST
- Where
- Tuscarawas County, 1.26 mi WSW of Uhrichsville
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.390, -81.350
A stalled frontal boundary was the focus for showers and thunderstorms to develop and train across portions of eastern Ohio, the northern West Virginia panhandle, and western Pennsylvania producing flash flooding and flooding. The worst flash flooding occurred in Belmont county, Ohio in Willow Grove, which is near Neffs.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A stalled frontal boundary was the focus for showers and thunderstorms to develop and train across portions of eastern Ohio, the northern West Virginia panhandle, and western Pennsylvania producing flash flooding and flooding. The worst flash flooding occurred in Belmont county, Ohio in Willow Grove, which is near Neffs. 97 homes and businesses were damaged, with other damage to roads and bridges. The estimated total damage was near 1.3 million dollars.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 19, 5:38 PM EST, 32 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
638 PM EDT SUN JUN 19 2011
.SYNOPSIS...
A STALLED FRONT WILL PROVIDE THE UPPER OHIO VALLEY WITH WARM,
HUMID CONDITIONS PLUS PERIODS OF SHOWERS AND THUNDERSTORMS INTO
TUESDAY. A COLD FRONT WILL LOWER DAYTIME TEMPERATURES BY THURSDAY
BUT MAINTAIN A CHANCE OF SHOWERS AND THUNDERSTORMS.
&&
.NEAR TERM /THROUGH MONDAY/...
AN EARLY EVENING UPDATE HAS BEEN ISSUED TO DELAY LIKELY POPS ALONG
AND SOUTH OF THE MASON-DIXON LINE. A MID-LEVEL SHORT WAVE IS CURRENTLY
PASSING ACROSS OHIO, TRIGGERING SCATTERED CONVECTION AHEAD OF
IT IN CENTRAL AND NORTHERN OHIO. SHOWERS AND THUNDERSTORMS HAVE BEEN
ISOLATED THUS FAR IN THE UPPER OHIO VALLEY, HOWEVER COVERAGE IS
EXPECTED TO INCREASE THIS EVENING AS BETTER FORCING MOVES INTO THE
AREA WITH THE WAVE.
SHOWERS THIS EVENING AND TONIGHT WILL BE ACCOMPANIED BY LOCALLY
HEAVY DOWNPOURS. WITH THE GROUND WET FROM RAIN THE PAST 48 HOURS
IN AREAS SOUTH AND EAST OF PITTSBURGH A FLASH FLOOD WATCH REMAINS
IN EFFECT UNTIL 8AM MONDAY MORNING. JUST ONE INCH OF RAIN IN AN
HOUR CAN BRING STREAMS OUT OF THEIR BANKS, AN INCH AND A HALF IN
2-3 HOURS COULD ALSO LEAD TO LOCALIZED FLOODING. TONIGHT WILL BE
ANOTHER WARM AND MUGGY NIGHT, WITH LOWS FORECAST A FEW DEGREES
ABOVE A MAV/MET BLEND.
MONDAY...SHOWERS WILL CONTINUE INTO THE MORNING HOURS AND FLOODING CAN
RESULT WHERE RAIN PERSISTS. A RESPITE IN SHOWERS AND STORMS IS
EXPECTED DURING THE LATE MORNING AND AFTERNOON HOURS. TEMPS ARE
CLOSER TO THE WARMER MAV GUIDANCE, WITH HIGHS RANGING FROM THE
UPPER 70S ACROSS THE EASTERN RIDGES TO THE MID 80S IN EASTERN OHIO
AND NORTH-CENTRAL WV.
INSTABILITY IS EXPECTED TO INCREASE TO 1000-1500 J/KG ALONG WITH
MODERATE 0-6KM SHEAR (30-35KTS) ALLOWING FOR CONVECTION TO FIRE
AGAIN DURING THE LATE AFTERNOON HOURS ON MONDAY. A FEW OF THE
STORMS MAY BECOME SEVERE LATE AS THE STORM PREDICTION CENTER HAS
AREAS SOUTH AND WEST OF PITTSBURGH HIGHLIGHTED IN ITS DAY 2
CONVECTIVE OUTLOOK. THE PRIMARY THREATS WILL BE DAMAGING WINDS AND
HAIL. WITH PRECIPITABLE WATER VALUES INCREASING TO 1.5 TO 1.75
INCHES IN THE LATE AFTERNOON IN OHIO, THE LOCALIZED FLASH FLOODING
THREAT AGAIN CANNOT BE RULED OUT WITH STORMS CROSSING OVER AREAS
ALREADY SATURATED FROM PREVIOUS RAINFALL.
&&
.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY/...
WARM FRONT OVER WEST VIRGINIA WILL BEGIN TO NUDGE NORTH ON
MONDAY EVENING AND PATTERN OF SCATTERED THUNDERSTORMS WILL
CONTINUE. THUNDERSTORM COVERAGE SHOULD DECREASE LATER MONDAY
NIGHT. WITH THE WARM FRONT CROSSING THE AREA FROM SOUTH TO NORTH
MONDAY NIGHT INTO TUESDAY...REGION WILL THEN BE IN THE WARM
SECTOR.
ALTHOUGH THERE MAY NOT BE MUCH OF A FORCING MECHANISM TO SPARK
MANY THUNDERSTORMS ON TUESDAY...SPC KEEPS MUCH OF THE FORECAST
AREA IN A SLIGHT RISK FOR TUESDAY.
TUESDAY SHOULD BE THE WARMEST DAY WITH THE AREA IN THE WARM
SECTOR AND DIMINISHED CLOUD COVER...ALTHOUGH TEMPS IN THE MID 80S
MONDAY AND WEDNESDAY WILL STILL BE AROUND 5 DEGREES ABOVE NORMAL.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
COLD FRONT WILL BEGIN TO APPROACH THE AREA TUESDAY NIGHT INTO
WEDNESDAY...AND THIS WILL BRING A RENEWED CHANCE FOR
THUNDERSTORMS. THE COLD FRONT IS PROGGED TO CROSS THE AREA WEDNESDAY
NIGHT AND THURSDAY. IN THE WAKE OF THE FRONT...MODELS DIFFER ON
HANDLING DEPARTURE OF THE UPPER LOW...WITH THE 12Z GFS LINGERING
THE LOW OVER THE AREA A BIT LONGER THAN THE 00Z ECMWF. GIVEN
TIMING DIFFERENCES WITH THE FRONT AND THE UPPER LOW...WILL USE
HIGH END CHANCE POPS FOR THE FRONTAL PASSAGE...WITH SOME CHANCE OF
PRECIP INTO THE FIRST HALF OF THE WEEKEND. MEDIUM RANGE MODELS
AGREE ON HIGH PRESSURE BUILDING OVER THE REGION FOR NEXT SUNDAY
FOR DRY CONDITIONS. WARM/HUMID CONDITIONS WEDNESDAY NIGHT INTO
THURSDAY WILL BE REPLACED BY COOLER MORE COMFORTABLE TEMPERATURES
FOR LATE WEEK THROUGH NEXT WEEKEND.
&&
.AVIATION /22Z SUNDAY THROUGH FRIDAY/...
STALLED FRONT THAT WAS ANALYZED NR THE PA TURNPIKE WL BE THE FOCUS
FOR SHRA/TSRA POTENTIAL THRU TNGT AS SHRTWV ROTATES TWD THE MID
ATLANTIC REGION. ALL TAFS WL FEATURE AT LEAST A MENTION OF PCPN FOR
THE EVE HRS, BUT CONFIDENCE IN SPECIFIC DEGREE OF RESTRICTION FOR
INDIVIDUAL PORTS IS LOW.
FOR THE OVRNGT, ANOTHER ROUND OF MVFR/LCL IFR BR/FG IS LIKELY, WITH
THE BTR IFR POSSIBILITY FOR PORTS ALONG AND SOUTH OF THE FRONT WHERE
BNDRY LYR MSTR IS HIGHER AND POOLED.
FOR MONDAY AFTN THROUGH THURSDAY, MEANDERING FRONT COMBINED WITH
HUMID SFC LYR WL RESULT IN DAILY AREAS OF EARLY MRNG BR FOLLOWED BY
SCT AFTN AND EVE SHRA WITH TSRA. THE FRONT IS PROGGED TO BE PUSHED
EWD BY FRIDAY, BUT LINGERING UPR LVL LOW PRESSURE MAY RESULT IN PCPN
CHCS AND RESTRICTIONS.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR MDZ001.
OH...NONE.
PA...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR PAZ021-029-031-
073>076.
WV...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR WVZ002>004-012-
021>023-041.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 221 PM EDT SUN JUN 19 2011 PAZ021-029-031-WVZ002>004-012-201830- ALLEGHENY-WASHINGTON-GREENE-BROOKE-OHIO-MARSHALL-WETZEL- 221 PM EDT SUN JUN 19 2011 ...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY AND TUESDAY. DAMAGING WINDS WILL BE THE PRIMARY THREAT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MDZ001-PAZ073>076-WVZ021>023-041-201830- GARRETT-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES- MARION-MONONGALIA-PRESTON-TUCKER- 221 PM EDT SUN JUN 19 2011 ...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST PENNSYLVANIA AND NORTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. OHZ039>041-048>050-057>059-068-069-PAZ007-013-014-020-WVZ001-201830- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH- MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-LAWRENCE-BUTLER- BEAVER-HANCOCK- 221 PM EDT SUN JUN 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY AND TUESDAY. DAMAGING WINDS WILL BE THE PRIMARY THREAT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PAZ008-009-015-016-022-023-201830- VENANGO-FOREST-CLARION-JEFFERSON PA-ARMSTRONG-INDIANA- 221 PM EDT SUN JUN 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
137 PM EDT SUN JUN 19 2011
PAZ076-191830-
FAYETTE RIDGES PA-
137 PM EDT SUN JUN 19 2011
...SHOWERS AND ISOLATED THUNDERSTORMS WITH HEAVY RAIN...
SHOWERS AND ISOLATED THUNDERSTORMS WITH HEAVY RAIN TO MOVE THROUGH
THE FOLLOWING COUNTY...FAYETTE RIDGES...
AT 130 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
SHOWED SHOWERS AND ISOLATED THUNDERSTORMS WITH HEAVY RAIN OVER
FARMINGTON...MOVING NORTHEAST AT 10 MPH.
THESE SHOWERS CAN PRODUCE HEAVY RAIN UP TO 1 INCH PER HOUR THAT MAY
CAUSE PONDED WATER ON ROADS AND IN LOW LYING AREAS.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE SHOWERS INCLUDE...
MARKLEYSBURG... FARMINGTON... ELLIOTTSVILLE...
CHALKHILL... OHIOPYLE... SEVEN SPRINGS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
PLEASE REPORT HEAVY RAIN AND FLOODING PROBLEMS TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
&&
LAT...LON 3989 7940 3985 7941 3982 7936 3972 7945
3972 7976 3974 7976 3995 7963 3998 7958
4012 7949 4006 7935 4004 7933 4004 7931
4003 7930SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 643 PM EDT SUN JUN 19 2011 OHZ039-048-058-192345- COSHOCTON OH-GUERNSEY OH-TUSCARAWAS OH- 643 PM EDT SUN JUN 19 2011 ...HEAVY RAIN... THUNDERSTORMS WITH HEAVY RAIN TO MOVE THROUGH THE FOLLOWING COUNTIES... GUERNSEY...COSHOCTON AND TUSCARAWAS... AT 640 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH SHOWED THUNDERSTORMS WITH HEAVY RAIN OVER NEWCOMERSTOWN...MOVING NORTHEAST AT 5 TO 10 MPH. THESE THUNDERSTORMS CAN PRODUCE HEAVY RAIN THAT MAY CAUSE PONDED WATER ON ROADS AND IN LOW LYING AREAS. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE THUNDERSTORMS INCLUDE... NEWCOMERSTOWN... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. PLEASE REPORT HEAVY RAIN AND FLOODING PROBLEMS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. && LAT...LON 4041 8160 4026 8140 4020 8159 4030 8170 15
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 652 PM EDT SUN JUN 19 2011 OHZ039-048-058-192315- COSHOCTON OH-GUERNSEY OH-TUSCARAWAS OH- 652 PM EDT SUN JUN 19 2011 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL COSHOCTON...EXTREME NORTH CENTRAL GUERNSEY AND SOUTH CENTRAL TUSCARAWAS COUNTIES... AT 649 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEWCOMERSTOWN... MOVING EAST AT 10 MPH. WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE... NEWCOMERSTOWN... MOVE INDOORS WHEN THIS STORM APPROACHES. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 4041 8160 4026 8140 4020 8159 4030 8170 15
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 704 PM EDT SUN JUN 19 2011 OHZ039-040-049-192315- CARROLL OH-HARRISON OH-TUSCARAWAS OH- 704 PM EDT SUN JUN 19 2011 ...A CLUSTER OF THUNDERSTORMS WILL AFFECT EASTERN TUSCARAWAS...NORTHWESTERN HARRISON AND SOUTHWESTERN CARROLL COUNTIES... AT 658 PM EDT...A CLUSTER OF THUNDERSTORMS WAS CENTERED NEAR GNADENHUTTEN...MOVING NORTHEAST AT 10 MPH. WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THESE STORMS. IN ADDITION...RAINFALL AT THE RATE OF APPROXIMATELY 2 INCHES PER HOUR MAY BE ANTICIPATED. SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE... GNADENHUTTEN... TIPPECANOE... CLENDENING... UHRICHSVILLE... TAPPAN... SHERRODSVILLE... NEW PHILADELPHIA... LEESVILLE LAKE PARK... DENNISON... BOWERSTON... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 4060 8145 4053 8105 4023 8121 4034 8150 15
The Pittsburgh radar (KPBZ), 97 km away, was scanning. The volume nearest the first event began at 23:11 UTC.
3 flash flood, 3 flood, 1 hail. Local standard time, as filed.
Emergency management reported Birmingham Road and West Muskingum Road closed due to flash flooding.
Emergency management reported Blizzard Ridge Road flooded south of Uhrichsville.
The public reported streams in buildings in Bridgeport.
Law enforcement reported SR 524 closed by landslides and flooding from Mechanicstown southeast to the county line.
Emergency management reported basement and street flooding.
Emergency management reported flash flooding in Willow Grove, which is near Neffs. 97 homes and businesses were damaged, with other damage to roads and bridges. The estimated total damage was near 1.3 million dollars. 6 people were evacuated from homes but there were no injuries.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 321203, 321198, 321201, 321199, 321202, 321238, 321200.